Heavy Snow, Upper Rio Grande Valley
- When
- November 28, 10:00 PM MST to November 29, 8:00 AM MST
- Where
- Upper Rio Grande Valley forecast zone
- Reported by
- Trained Spotter
Around 4 inches of snow was reported in and north of Tres Piedras.
A strong upper level system brought snow to much of New Mexico over a four day period. Snow began over the northern mountains on the 28th and lingered through the morning hours of the 30th.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A strong upper level system brought snow to much of New Mexico over a four day period. Snow began over the northern mountains on the 28th and lingered through the morning hours of the 30th. Amounts were typically light - on the order of 4 inches or less. Then, as the system crossed northern old Mexico, significant snows developed over the south central mountains and adjacent plains to the east on the 30th through December 1st. More than one foot of snow was reported across several of these locations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Nov 28, 2:54 PM MST, 7 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 254 PM MST SAT NOV 28 2009 .DISCUSSION... COMPLEX WINTER WEATHER EVENT THROUGH AT LEAST MONDAY. STORM OVER CNTRL CA CONTINUES TO SWIRL SSE THROUGH CA. THE MODELS CONTINUE TO SHIFT THE STORM S OVER NRN BAJA CA SUN BEFORE EJECTING IT E ON MON AND TUE ACROSS NRN MEXICO AND W TX. INITIAL BANDS OF PRECIP WILL BE OVER THE N AND CNTRL AREAS TON INTO SUN...WITH A REORGANIZING OF PRECIP OVER SRN AREAS LATER SUN THROUGH AT LEAST MON. SHOWERS AND STORMS RAPIDLY DEVELOPING NOW OVER WRN NM. THIS RAPID INCREASE WILL CONTINUE TONIGHT...WITH THE RAIN CHANGING TO SNOW OVER MUCH OF THE FORECAST AREA. WE WILL CARRY THUNDER OVER THE WRN ZONES FOR THIS EVE. A STRONG COLD HAS REACHED FAR NE NM AND WILL RACE S AND W TONIGHT. PERSISTENT E WIND LIKELY INTO THE RIO GRANDE VALLEY LATER TONIGHT THROUGH SUN NIGHT. DECENT SNOW ACCUMULATIONS WILL BEGIN TO PILE UP TON OVER THE NRN MOUNTAINS AND CONTINUE THROUGH ABOUT NOON SUN...AND TO A LESSER EXTENT ALL AROUND THE NRN MOUNTAINS AS WELL AS THE WESTERN HIGH TERRAIN. FOR DETAILS OF SNOW ACCUMULATIONS...SEE OUR LATEST WATCHES...ADVISORIES AND WARNINGS ON OUR HOMEPAGE OR THROUGH YOUR FAVORITE MEDIA SOURCE. AS THE STORM DRAWS CLOSER TO NM SUN NIGHT AND MON THE BEST PRECIP CHANCES WILL FOCUS ACROSS OUR SRN TIER ZONES...ESPECIALLY THE SW AND SC MOUNTAINS. SIGNIFICANT SNOW ACCUMULATIONS ARE LOOKING MORE LIKELY IN THESE LOCATIONS...AS WELL AS SW CHAVES COUNTY...WITH ADVISORY TYPE SNOWS OVER LOWER ELEVATIONS. ADDITIONAL WARNINGS AND ADVISORIES ARE LIKELY TO BE ISSUED SUN. THE STORM WILL TAKE ITS TIME LEAVING NM AND MAY LINGER THROUGH TUE OVER OUR SE ZONES. THEN A MAINLY DRY AND CHILLY NW FLOW WILL FOLLOW FOR THE REST OF THE WEEK. A WEAK DISTURBANCE IN THE FLOW WED INTO THU COULD RESULT IN LIGHT SNOWFALL OVER THE NRN MOUNTAINS AND E SLOPE AREAS. A MORE SIGNIFICANT STORM IS POSSIBLE NEXT WEEKEND. CHJ && .AVIATION... CONDITIONS WILL CONTINUE TO DETERIORATE LATE THIS AFTERNOON AND INTO THE EVENING AS MOISTURE/CLOUDS/PRECIPITATION ARE FORCED AHEAD OF A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WHICH IS CURRENTLY DIGGING INTO THE SOUTHWESTERN STATES. CIGS WILL LOWER AND PRECIPITATION WILL SPREAD FROM WEST TO EAST...BLANKETING MUCH OF THE FORECAST AREA BY DAY BREAK SUNDAY. SNOW LEVELS WILL ALSO BE LOWERING THROUGH THE NIGHT...BUT MANY VALLEYS AND SECTIONS OF THE EAST CENTRAL TO SOUTHEASTERN PLAINS WILL SEE ALL RAIN OR A RAIN/SNOW MIX. THESE AREAS OBSERVING RAIN WILL LIKELY SEE SLIGHTLY BETTER CIGS/VSBLYS...BUT PERIODS OF MVFR CONDITIONS WILL STILL BE COMMON. OTHER AREAS SEEING MOSTLY SNOW...SUCH AS KLVS...KGUP...AND KSAF...WILL SEE MORE PERIODS OF IFR CONDITIONS IN SNOWFALL. HAVE HEDGED THESE SITES WITH MARGINAL IFR CONDITIONS DURING THE OVERNIGHT HOURS...BUT UPCOMING TAF ISSUANCES/AMENDMENTS WILL LIKELY BE MORE PESSIMISTIC. MOST MOUNTAIN TOPS WILL BECOME OBSCURED THIS EVENING THROUGH SUNDAY. NEXT AVIATION DISCUSSION SCHEDULED FOR 10Z. && .FIRE WEATHER... HUMIDITY...CLOUDS...AND PRECIPITATION WILL ALL BE INCREASING THROUGH SUNDAY AS A POTENT UPPER LEVEL LOW DIGS ALONG THE U.S./MEXICAN BORDER. PRECIPITATION WILL SPREAD OVER THE FORECAST AREA LATE THIS AFTERNOON AND INTO THE OVERNIGHT HOURS...ALLOWING RH VALUES TO RISE INTO THE 80 TO 100 PERCENT RANGE BY SUNDAY MORNING. SNOW LEVELS WILL DROP THROUGH THE NIGHT...SO MANY AREAS AT OR ABOVE 6000 FEET WILL SEE SOME ACCUMULATION...ESPECIALLY IN THE NORTHERN AND WESTERN MOUNTAINS. STRONG BACK DOOR COLD FRONT IS STILL EXPECTED TO ENTER THE EASTERN PLAINS THIS EVENING/TONIGHT AND WILL ADVANCE SOUTHWESTWARD TOWARD THE CONTINENTAL DIVIDE BY LATE SUNDAY MORNING. EXPECTING LOCALLY GUSTY CONDITIONS ALONG AND BEHIND THE FRONT...AS WELL AS IN FAVORED CENTRAL GAPS/CANYONS. TEMPS WILL BE 10 TO 15 DEGREES BELOW NORMAL IN MOST LOCALES ON SUNDAY...AND PRECIPITATION WILL CONTINUE TO REMAIN SCATTERED TO WIDESPREAD THROUGH THE DAY. RAIN WILL CONTINUE TO FAVOR LOWER VALLEY LOCATIONS AND PORTIONS OF THE EAST CENTRAL TO SOUTHEASTERN PLAINS SUNDAY AFTERNOON. RH WILL ALSO REMAIN AT OR ABOVE 50 PERCENT ACROSS THE FORECAST AREA AND VENTILATION WILL BE POOR ACROSS THE NORTHERN ZONES SUNDAY. FAVORED AREAS FOR SNOW ACCUMULATION WILL TREND SOUTHWARD BY SUNDAY NIGHT...INCLUDING THE SOUTHWESTERN AND SOUTH CENTRAL MOUNTAINS. MODELS SEEM TO BE SPITTING OUT SLOWER PROGRESSION OF THE UPPER LOW...LEAVING SOUTHERN TIER OF THE FORECAST AREA TO SEE HIGH CHANCES OF RAIN AND HIGHER ELEVATION SNOW MONDAY AND MONDAY NIGHT. PRECIP WILL LIKELY LINGER ACROSS SOUTHEASTERN ZONES OF THE FORECAST AREA TUESDAY BEFORE THE LOW FINALLY PULLS FARTHER EAST INTO TEXAS. COLD AND SOMEWHAT UNSETTLED PATTERN WILL THEN PREVAIL THROUGH MID TO LATTER PART OF THE UPCOMING WORK WEEK AS FLOW ALOFT HOSTS A STRONG MERIDIONAL COMPONENT WITH SOME SHORT WAVE PERTURBATIONS LIKELY TO ARRIVE WITH REINFORCING SHOTS OF COLDER AIR. && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 32 45 25 47 / 70 50 10 5 DULCE........................... 27 44 16 44 / 80 50 10 5 CUBA............................ 27 41 17 42 / 80 60 10 10 GALLUP.......................... 27 43 21 44 / 80 50 20 10 EL MORRO........................ 26 41 19 40 / 80 50 30 20 GRANTS.......................... 27 42 21 42 / 80 50 20 20 QUEMADO......................... 25 44 19 42 / 70 50 40 30 GLENWOOD........................ 34 50 30 48 / 60 50 50 40 CHAMA........................... 21 40 9 42 / 80 60 20 5 LOS ALAMOS...................... 26 40 18 39 / 80 60 20 10 PECOS........................... 26 40 18 43 / 70 60 20 20 CERRO/QUESTA.................... 20 40 8 40 / 70 60 20 10 RED RIVER....................... 19 33 6 36 / 80 70 20 5 ANGEL FIRE...................... 18 34 8 37 / 80 60 20 10 TAOS............................ 24 39 14 42 / 70 60 10 10 ESPANOLA........................ 31 42 22 47 / 70 60 10 10 SANTA FE........................ 27 40 20 42 / 70 60 20 20 SANTA FE AIRPORT................ 30 42 23 43 / 70 60 20 20 ALBUQUERQUE FOOTHILLS........... 35 43 27 44 / 70 50 20 20 ALBUQUERQUE HEIGHTS............. 37 44 30 45 / 70 50 20 10 ALBUQUERQUE VALLEY.............. 35 45 27 46 / 70 50 20 10 ALBUQUERQUE WEST MESA........... 37 44 29 45 / 70 50 20 10 LOS LUNAS....................... 32 46 25 47 / 70 50 30 20 RIO RANCHO...................... 36 46 29 45 / 70 50 20 10 SOCORRO......................... 36 48 30 43 / 50 50 60 30 SANDIA PARK/CEDAR CREST......... 28 40 21 40 / 80 60 20 20 MORIARTY/ESTANCIA............... 27 42 19 39 / 70 60 20 20 CLINES CORNERS.................. 25 36 21 37 / 70 60 20 20 GRAN QUIVIRA.................... 32 43 24 42 / 60 60 50 30 CARRIZOZO....................... 36 45 29 39 / 50 50 60 40 RUIDOSO......................... 33 43 23 31 / 50 60 70 60 CAPULIN......................... 21 36 14 43 / 40 60 10 5 RATON........................... 24 37 16 46 / 50 60 10 5 LAS VEGAS....................... 25 35 18 41 / 60 60 20 10 CLAYTON......................... 26 39 24 48 / 20 50 10 5 ROY............................. 27 39 24 46 / 40 50 10 10 CONCHAS......................... 32 42 25 48 / 40 50 10 10 SANTA ROSA...................... 33 42 25 46 / 50 50 20 20 TUCUMCARI....................... 32 41 24 46 / 30 50 10 10 CLOVIS.......................... 34 43 25 43 / 30 40 10 10 PORTALES........................ 35 44 26 44 / 30 40 20 10 FORT SUMNER..................... 32 43 25 46 / 50 40 20 20 ROSWELL......................... 40 48 30 39 / 30 40 50 50 PICACHO......................... 39 48 28 37 / 40 50 60 60 ELK............................. 34 45 26 31 / 40 50 60 60 && .ABQ WATCHES/WARNINGS/ADVISORIES... WINTER STORM WATCH FROM SUNDAY MORNING THROUGH MONDAY AFTERNOON FOR THE FOLLOWING ZONES...NMZ508-526-538>540. WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM MST SUNDAY FOR THE FOLLOWING ZONES...NMZ502>504-506-517-518-521>523-527>529. WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM MST SUNDAY FOR THE FOLLOWING ZONES...NMZ510>516. && 40/50
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MST SAT NOV 28 2009 NMZ501>540-291300- ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHAVES COUNTY PLAINS- CHUSKA MOUNTAINS-CURRY COUNTY-DE BACA COUNTY- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-EASTERN LINCOLN COUNTY- EASTERN SAN MIGUEL COUNTY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS- FAR NORTHWEST HIGHLANDS-GUADALUPE COUNTY-HARDING COUNTY- JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY- NORTHEAST HIGHLANDS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-QUAY COUNTY- RATON RIDGE/JOHNSON MESA-ROOSEVELT COUNTY-SAN FRANCISCO RIVER VALLEY- SAN JUAN MOUNTAINS-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA- SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST CHAVES COUNTY- SOUTHWEST MOUNTAINS-UNION COUNTY-UPPER RIO GRANDE VALLEY- UPPER TULAROSA VALLEY-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS- WEST CENTRAL PLATEAU-WEST SLOPES SANGRE DE CRISTO MOUNTAINS- 600 AM MST SAT NOV 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT WINTER WEATHER WILL RETURN ACROSS NORTHERN AND WESTERN NEW MEXICO TONIGHT. SIGNIFICANT SNOW ACCUMULATIONS ARE POSSIBLE ACROSS THE NORTHERN MOUNTAINS AND UPPER RIO GRANDE VALLEY LATE TONIGHT THROUGH SUNDAY. LESSER AMOUNTS REMAIN POSSIBLE AT LOWER ELEVATIONS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SNOW WILL CONTINUE ACROSS THE NORTHERN MOUNTAINS DURING THE DAY ON SUNDAY. A STRONG BACK DOOR COLD FRONT WILL ALSO PROVIDE A FOCUS FOR SNOW DEVELOPMENT...MAINLY ACROSS THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN. PRECIPITATION WILL TRANSITION SOUTHWARD SUNDAY NIGHT. SIGNIFICANT SNOWFALL ACCUMULATIONS WILL BE POSSIBLE ACROSS THE SOUTHWEST AND SOUTH CENTRAL MOUNTAINS SUNDAY NIGHT THROUGH MONDAY. HOWEVER...IF THE LATEST COMPUTER MODELS ARE CORRECT...THE SYSTEM RESPONSIBLE FOR THE SNOW MAY BE SLOWER TO EXIT THE AREA...RESULTING IN SNOW LINGERING INTO TUESDAY ACROSS THE SOUTHEAST. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE OR BY CALLING 1.888.386.7637. 34
3 blizzard, 1 heavy snow. Local standard time, as filed.
Around 4 inches of snow was reported in and north of Tres Piedras.
Up to 15 inches of snow fell across the highest elevations of the south central mountains, including at the Sierra Blanca SNOTEL and at Ski Apache. However, 9 inches of snow was also reported on the southwest side of Ruidoso, with somewhat lesser amounts elsewhere.
Significant snow accumulations blanketed eastern Lincoln County. The heaviest amounts were across southeast Lincoln County where up to 9 inches of snow was reported.
Significant snow accumulations blanketed southwest Chaves County. Areas north and west of Dunken received up to 20 inches of snow.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, November 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 199096, 199100, 199102, 199103.